Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 20, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 4, 2017, 4:18 PM MDT for Cascade County, Montana. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2017, 4:18 PM MDT (22:18 UTC)
- Expired
- Jun 4, 2017, 4:45 PM MDT
- In force
- 27 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 41 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 4:32 PM MDT | TSTM WND GST 60 | 3 E Malmstrom Afb, MT | SPOTTER ESTIMATED 60 MPH GUST AND PENNY-SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 2484 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
048
WUUS55 KTFX 042218
SVRTFX
MTC013-042245-
/O.NEW.KTFX.SV.W.0020.170604T2218Z-170604T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
418 PM MDT SUN JUN 4 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Cascade County in central Montana...
* Until 445 PM MDT
* At 417 PM MDT, a severe thunderstorm was located 10 miles southwest
of Belt, or 18 miles southeast of Great Falls, moving north at 30
mph. An additional thunderstorm just south of Great Falls is
rapidly strengthening and may also become severe.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Great Falls, Belt, Black Eagle, Armington, Sluice Boxes State Park,
Malmstrom Afb, Sand Coulee, Stockett, Tracy and Centerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4741 11065 4736 11071 4735 11077 4732 11077
4729 11079 4712 11099 4720 11127 4758 11126
TIME...MOT...LOC 2217Z 198DEG 24KT 4727 11108
HAIL...1.25IN
WIND...60MPH
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:15 PM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 4, 3:15 PM MDT, 1 hour 3 minutes before
Area Forecast Discussion...CORRECTED W/W/A PORTION National Weather Service Great Falls MT 315 PM MDT Sun Jun 4 2017 .SYNOPSIS... Seasonably hot conditions will help fuel shower and thunderstorm development this afternoon and evening. Any thunderstorms have the potential to be strong to severe, with the primary threats being damaging wind and hail. Cooler conditions arrive Monday, but will be followed by warming temperatures later in the week. && .DISCUSSION... Tonight through Tuesday...The main focus in the short term is with the strong/severe thunderstorm potential this afternoon and evening. After the storms move out, a cold front will cross the region from west to east bringing a shot of much cooler air with it. In fact, highs on Monday look to be mostly in the 60s as opposed to today's 80s/90s. Along the Hi-Line, showers may linger into Monday afternoon until the surface low pulls further away from the area. High pressure then builds in on Tuesday with dry weather and temperatures closer to normal. Martin Tuesday night through Thursday...Ridging aloft maintains fair weather with gradually warmer temperatures through Thursday. Isolated mountain showers become possible Thursday afternoon as the ridge axis shifts east of the area. Friday through Sunday...A large scale, closed upper low moves across the Pacific NW from Friday on through the weekend. The moist and increasingly unstable flow would favor showers and thunderstorms on Friday. A cold front follows on Saturday, producing periods of rain possibly enhanced by a low-level easterly upslope flow. Snow could return to mountain areas as temperatures fall below seasonal averages. Model solutions have consistently presented this wet and cooler pattern, although differences persist with regard to location and timing. The overall progressive nature of this system would limit total rain accumulations, but will continue to monitor for potentially heavy rain in some mountain areas. PN && .AVIATION... Updated 1750z. VFR conditions are expected to prevail through late Monday morning, but strong thunderstorms this afternoon and evening could bring periods of MVFR/IFR conditions at times. A few thunderstorms could produce heavy rain, strong wind gusts, and possibly large hail. Scattered to numerous showers will likely continue overnight and into Monday morning with areas MVFR conditions in precipitation. mpj && .HYDROLOGY... UPDATED 2 PM Sunday Missouri Basin River Forecast Center (MBRFC) river forecasts continue to show water levels on the Big Hole River near Melrose rising above flood stage overnight, then remaining above flood stage through next weekend. Cooler temperatures on Monday will slow snowmelt somewhat, but warmer temperatures return Tuesday through Thursday for enhanced snowmelt conditions. Smaller streams and creeks coming out of the mountains could rise to near bankfull levels in the coming days as well, but no products appear to be needed at this time. Finally, the Flood Watch continues for the Big Hole River near Melrose. Most recent information suggest that only minor agricultural impacts can be expected when the river is between 6 and 7 feet so no warning is anticipated unless and until river levels rise to near or above 7 feet. mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 52 69 44 74 / 70 20 0 0 CTB 51 64 42 73 / 90 20 10 0 HLN 49 73 47 79 / 80 20 0 0 BZN 49 72 43 78 / 50 20 0 0 WEY 46 69 34 73 / 50 10 10 0 DLN 48 71 43 78 / 70 10 0 0 HVR 59 73 46 78 / 60 30 10 0 LWT 54 69 43 72 / 30 20 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Watch in effect for the Big Hole River near Melrose. && weather.gov/greatfalls
In the hours before
Special weather statement, Jun 4, 2:19 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Great Falls MT
219 PM MDT SUN JUN 4 2017
MTZ014-052-054-042100-
Jefferson MT-Central and Southern Lewis and Clark MT-Meagher MT-
219 PM MDT SUN JUN 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHERN BROADWATER...NORTHWESTERN MEAGHER AND NORTH CENTRAL
JEFFERSON COUNTIES UNTIL 300 PM MDT...
At 218 PM MDT, Doppler radar was tracking a strong thunderstorm near
East Helena, or near Helena, moving northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Helena, East Helena, Montana City, York, Spring Meadow Lake State
Park, Clancy and Black Sandy State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4697 11197 4681 11149 4676 11154 4678 11161
4674 11164 4668 11164 4656 11176 4657 11179
4654 11179 4643 11191 4652 11214
TIME...MOT...LOC 2018Z 212DEG 34KT 4663 11195
MARTINSpecial weather statement, Jun 4, 2:54 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Great Falls MT
254 PM MDT SUN JUN 4 2017
MTZ008-042130-
Beaverhead MT-
254 PM MDT SUN JUN 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 330 PM MDT...
At 253 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Wisdom, or 27 miles northeast of Salmon, moving
north at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Wisdom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4575 11381 4584 11370 4585 11344 4580 11343
4575 11336 4580 11335 4582 11329 4540 11338
4542 11377 4550 11376 4552 11381 4557 11382
4559 11380 4562 11383 4578 11387
TIME...MOT...LOC 2053Z 183DEG 25KT 4551 11361
MARTINSpecial weather statement, Jun 4, 3:08 PM MDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Great Falls MT 308 PM MDT SUN JUN 4 2017 MTZ012-014-042200- Cascade MT-Central and Southern Lewis and Clark MT- 308 PM MDT SUN JUN 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEWIS AND CLARK AND WESTERN CASCADE COUNTIES UNTIL 400 PM MDT... At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Wolf Creek, or 17 miles southwest of Cascade, moving northeast at 45 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cascade, Wolf Creek, Fort Shaw, Fort Shaw, Tower Rock State Park, Craig and Eden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4690 11195 4705 11218 4756 11179 4729 11122 TIME...MOT...LOC 2107Z 219DEG 37KT 4708 11194 MARTIN
Local storm report, Jun 4, 3:28 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
328 PM MDT SUN JUN 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL MANHATTAN 45.86N 111.33W
06/04/2017 E0.50 INCH GALLATIN MT TRAINED SPOTTER
SPOTTER REPORTED HALF-INCH DIAMETER HAIL WITH
THUNDERSTORM.
&&
KJSpecial weather statement, Jun 4, 3:33 PM MDT, 45 minutes before
Special Weather Statement National Weather Service Great Falls MT 333 PM MDT SUN JUN 4 2017 MTZ050-051-042215- Fergus MT-Judith Basin MT- 333 PM MDT SUN JUN 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES UNTIL 415 PM MDT... At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Denton, or 18 miles east of Stanford, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Denton and Danvers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4718 10995 4733 10996 4739 10957 4710 10957 TIME...MOT...LOC 2133Z 271DEG 15KT 4724 10984 MARTIN
Special weather statement, Jun 4, 4:08 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
408 PM MDT SUN JUN 4 2017
MTZ012-013-050-042245-
Chouteau MT-Cascade MT-Judith Basin MT-
408 PM MDT SUN JUN 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEAGHER...
NORTHWESTERN JUDITH BASIN...SOUTH CENTRAL CHOUTEAU AND EASTERN
CASCADE COUNTIES UNTIL 445 PM MDT...
At 407 PM MDT, Doppler radar was tracking a rapidly developing
strong thunderstorm 15 miles southwest of Belt, or 23 miles
southeast of Great Falls, moving north at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Great Falls, Belt, Black Eagle, Raynesford, Monarch, Sluice Boxes
State Park, Malmstrom Afb, Eden, Stockett, Tracy, Centerville,
Armington and Sand Coulee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4740 11052 4698 11087 4705 11108 4709 11109
4708 11117 4712 11131 4757 11127
TIME...MOT...LOC 2207Z 198DEG 24KT 4719 11110
MARTINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 2:19 PM MDT | Special Weather Statement | TFX | Broadwater | 41 min |
| Jun 4, 2:54 PM MDT | Special Weather Statement | TFX | 36 min | |
| Jun 4, 3:08 PM MDT | Special Weather Statement | TFX | Cascade | 52 min |
| Jun 4, 3:25 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 36 min |
| Jun 4, 3:33 PM MDT | Special Weather Statement | TFX | Fergus | 42 min |
| Jun 4, 4:08 PM MDT | Special Weather Statement | TFX | Cascade | 37 min |
| Jun 4, 4:40 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 35 min |
| Jun 4, 5:00 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 45 min |
| Jun 4, 5:11 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 34 min |
| Jun 4, 5:13 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 32 min |
| Jun 4, 5:39 PM MDT | Special Weather Statement | TFX | Teton | 36 min |
| Jun 4, 5:49 PM MDT | Special Weather Statement | TFX | Chouteau | 41 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.